Missouri, 2004Flood in Missouri, July 16, 2004
July 16, 2004 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 3:06 AM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 16, 3:06 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 AM CDT FRI JUL 16 2004
.DISCUSSION...
THIS MORNING A RIDGE REMAINS PARKED OVER THE ROCKY MOUNTAINS WITH
A TROUGH AXIS ALONG THE APPALACHIAN MOUNTAINS. WITHIN THE
NORTHWEST FLOW IN BETWEEN THESE TWO FEATURES A 100+ KTS JET STREAK
AT 250 MB IS EVIDENT ON THE PROFILERS ACROSS THE UPPER MISSISSIPPI
VALLEY. AN MSC OVER WEST KANSAS THIS MORNING HAS BROUGHT AN
EFFECTIVE FRONT SOUTH...RUNNING IT FROM NORTH KANSAS THROUGH
SOUTHEAST NEBRASKA INTO NORTH CENTRAL IOWA. RUC ANALYSIS INDICATES
THAT A THETA-E AXIS IS A LITTLE TO OUR WEST...RUNNING FROM CENTRAL
OKLAHOMA THROUGH KANSAS INTO EASTERN NEBRASKA. 00Z UPPER AIR
SOUNDINGS FROM OAX...TOP...AND DVN ALL SHOWED A NICE CAP ACROSS THE
CWA. HOWEVER...WITH 850 MB WINDS...WEAK AS THEY MAY BE...VEERING
ACROSS THE THETA-E AXIS...AND THE RIGHT REAR ENTRANCE REGION OF THE
JET SHIFTING SOUTH...CONVECTION HAS BEGUN TO FIRE ACROSS SOUTHWEST
IOWA AND NORTHWEST MISSOURI THIS MORNING.
FOR THE REMAINDER OF THE EARLY MORNING HOURS...THE CONVECTION WILL
CONTINUE TO MOVE SOUTHEAST AT 45 MPH. WITH 0-6 KM SHEAR VALUES
RUNNING IN THE 35+ KTS RANGE...AND SURFACE WINDS HIGHLY BACKED ALONG
THE MISSOURI RIVER...LOCAL HELICITY VALUES ARE QUIT HIGH. HENCE
SUPERCELL ACTIVITY WITH LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS...AND TORNADOS ARE POSSIBLE.
AFTER SUNRISE...CONVECTION LOOKS TO BE ONGOING AS THE FORECAST
BECOMES VALID THIS MORNING. THETA-E ADVECTION WILL CONTINUE ACROSS
THE CWA AS THE RIGHT REAR ENTRANCE TO THE JET SETTLES THROUGH THE
CWA TODAY. ADDITIONALLY...THE SHORTWAVE ASSOCIATED WITH THE JET
STREAK WILL PUSH THE FRONT THROUGH NORTHERN MISSOURI EARLY THIS
AFTERNOON PROVIDING A FOCUS FOR ACTIVITY. SURFACE BASED CAPES WILL
BE RUNNING FROM AROUND 1000+ J/KG THIS MORNING TO 3000+ J/KG ALONG
THE FRONT THIS AFTERNOON. 0-6 KM SHEAR VALUES ALSO RUN IN THE 30+
KNOT RANGE THROUGH THE AFTERNOON HOURS...SO HEAVY RAIN WIND AND HAIL
AND WIND WILL BE POSSIBLE AS THESE STORMS WILL HAVE SOME
ORGANIZATION AND HIGH PRECIPITABLE WATER VALUES. THEREFORE...I HAVE
ADDED SOME LIKELY POPS TO THE FORECAST FOR THE MORNING AND AFTERNOON
HOURS LOOSELY BASED ON THE EXPECTED SURFACE BOUNDARIES PROGRESS.
OTHERWISE...I PUSHED TEMPERATURES DOWN A FEW DEGREES FOR THIS
AFTERNOON AS THE SURFACE FRONT LOOKS TO PUSH THROUGH MOST OF THE CWA
BY EARLY AFTERNOON AND THE CLOUD COVER FROM TODAYS CONVECTION SHOULD
TAKE THE EDGE OF THE DIURNAL HEATING.
CUTTER
.PREV DISCUSSION...
910 PM THU...
EARLY EVENING SATELLITE IMAGERY AND OBJECTIVE ANALYSIS INDICATE MID
LEVEL RIDGE CENTERED OVER CENTRAL ROCKIES WITH 100+KT 250MB JET
STREAK EMBEDDED WITHIN NORTHWEST FLOW ALOFT ACROSS UPPER/MID MS
VALLEY. SURFACE ANALYSIS INDICATES COLD FRONT STRETCHING FROM
EASTERN DAKOTAS BACK INTO WESTERN NEBRASKA...WHILE SURFACE RIDGE IN
PLACE ACROSS EASTERN IA/MO. AHEAD OF SURFACE FRONT MOISTURE AXIS
WITH LOW TO MID 70 DEW POINTS IN PLACE ACROSS EASTERN
KS/NE...RESULTING IN AXIS OF >3000 J/KG 100MB MLCAPE...WHILE FURTHER
EAST TIGHT INSTABILITY AXIS EXTENDS ACROSS WESTERN MO WHERE DEW
POINTS FALL INTO THE LOWER TO MID 60S ACROSS CENTRAL/EASTERN MO
ASSOCIATED WITH SURFACE RIDGE. TOP/OAX SOUNDINGS INDICATE FAIRLY
SUBSTANTIAL CAPPING INVERSION REMAINS IN PLACE ACROSS THE REGION.
SEVERE CONVECTION EARLIER THIS EVENING ACROSS SOUTHEAST SD/NORTHEAST
NE WEAKENED RAPIDLY AS IT MOVED INTO EAST CENTRAL NE WHERE STRONGER
CAP WAS IN PLACE...AND SCATTERED ELEVATED CONVECTION FURTHER EAST
ACROSS IA REMAINS WEAK.
ALTHOUGH CAPPING INVERSION REMAINS STRONG THIS EVENING...IT STILL
APPEARS FORCING LATER TONIGHT WILL ALLOW FOR AT LEAST SCATTERED
CONVECTION TO DEVELOP. AS JET STREAK PROPAGATES SOUTHWARD OVERNIGHT
AND 850MB FLOW VEERS...EXPECT REGION OF ENHANCED LIFT TO SPREAD
ACROSS WESTERN HALF OF FORECAST AREA...ASSOCIATED WITH COMBINATION
OF RIGHT ENTRANCE REGION OF PASSING JET STREAK...AND 850MB THETA-E
ADVECTION. THIS MAY BE SUFFICIENT TO WEAKEN CAP AND ALLOW PARCELS TO
REACH LFC...ALLOWING FOR CONVECTION TO DEVELOP AND POSSIBLY BECOME
WIDESPREAD ACROSS EASTERN KS/WESTERN MO AFTER 06Z. DEEP LAYER SHEAR
IN EXCESS OF 40 KTS SUGGESTS STORMS HAVE POTENTIAL TO BECOME
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. HIGH FREEZING/WET-BULB
ZERO LEVELS WILL LIKELY KEEP HAIL THREAT MARGINAL AT BEST. GOING
FORECAST LOOKS IN GOOD SHAPE AND HAVE ONLY MADE MINOR ADJUSTMENTS.
SEAMAN
315 PM THU...
MAIN FORECAST CONCERN RELATES TO CONVECTIVE COMPLEX LATE THIS
EVENING.
CONVECTIVE CLUSTER THAT FORMED OVER THE SOUTHEAST CORNER OF
SOUTH DAKOTA AND NORTHEAST NEBRASKA WITHIN THE THETA/E RIDGE HAS
TAKEN A DIVE SOUTH AND WEAKENED CONSIDERABLY OVER THE PAST 1 TO 2
HOURS. A FEW WANING LEFTOVER SHOWERS WILL MAKE THEIR WAY INTO
NORTHWEST MISSOURI AND NORTHEAST KANSAS THROUGH THE EARLY EVENING.
12Z ETA AND GFS MODELS HAVE COME INTO GOOD AGREEMENT FOR
TONIGHT...GIVING A BIT MORE CONFIDENCE TO THE STORM SCENARIO. A NEW
ROUND OF CONVECTION IS TO DEVELOP THIS EVENING WITHIN THE
INSTABILITY AXIS AS THE SURFACE TROUGH PUSHES INTO SOUTHEAST SOUTH
DAKOTA AND EASTERN NEBRASKA. THIS AREA OF CONVECTION SHOULD ORGANIZE
INTO AN MCS AND PROPAGATE SOUTH/SOUTHEAST. STORM MOVEMENT WILL BE
RATHER FAST...WITH STRONG NORTHWEST FLOW OF 35 TO 40 KNOTS AT 500MB.
CURRENT THINKING IS THAT STORMS WILL BE STRONG TO SEVERE WITHIN
RELATIVELY NARROW BAND OF STRONG 850MB THETA E ADVECTION/ISENTROPIC
LIFT ABOUT 100 MILES WIDE POSITIONED NEAR THE KANSAS/MISSOURI
BORDER. THE STORMS ARE EXPECTED TO ENTER THE NORTHWEST PORTION OF
THE FORECAST AREA AROUND 10 PM...AND MOVE OUT OF THE SOUTHERN
FORECAST AREA JUST AFTER DAYBREAK. THE SEVERE THREAT LOOKS TO BE
HAIL AND DAMAGING WINDS THIS EVENING...AND BECOME PREDOMINANTLY A
DAMAGING WIND THREAT DURING THE OVERNIGHT HOURS.
AFTER THE STORM COMPLEX PUSHES OUT OF THE FORECAST AREA TOMORROW
MORNING...THE POSSIBILITY OF REDEVELOPMENT IS IN QUESTION FOR THE
AFTERNOON. HAVE GONE WITH ONLY LOW END PRECIPITATION CHANCES
CONFINED TO THE SOUTHERN TIER OF COUNTIES AS OUTFLOW BOUNDARY/IES
SHOULD END UP IN SOUTHERN MISSOURI...BUT WILL HAVE TO WAIT TO SEE
HOW THE SYSTEM PANS OUT TONIGHT. TEMPERATURES TOMORROW WILL HIGHLY
DEPEND UPON CLOUD COVER OR CLEARING THEREOF. KEPT GOING TEMPERATURES
OF MID TO UPPER 80S. NORTHERLY BOUNDARY LAYER WINDS WILL KEEP
TEMPERATURES FROM GETTING OUT OF HAND OVER THE WEEKEND...WITH
DAYTIME READINGS EXPECTED IN THE 80S.
ECMWF AND UKMET MODEL SOLUTIONS ARE IN VERY GOOD AGREEMENT FOR NEXT
WEEK IN TERMS OF THE UPPER LEVEL PATTERN...WITH THE GFS NOT FAR
BEHIND. EARLY NEXT WEEK THE UPPER LOW ACROSS THE EASTERN CONUS
PULLS AWAY TOWARD THE ATLANTIC COAST...AND A FAST ZONAL FLOW SETS UP
ACROSS THE NORTHERN TIER CONUS WITH HIGH PRESSURE STILL CENTERED
OVER THE DESERT SOUTHWEST. TEMPERATURES WILL RESPOND WITH A WARMING
TREND ON MONDAY THROUGH MID WEEK. A COLD FRONT IS THEN EXPECTED TO
MOVE ACROSS THE AREA LATE WEDNESDAY INTO THURSDAY.
STOFLET
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...SEVERE THUNDERSTORM WATCH TILL 9 AM FOR KSZ057-060.
MO...SEVERE THUNDERSTORM WATCH TILL 9 AM FOR MOZ043>045-053-054.
WFO EAX
Hazardous weather outlook, Jul 16, 4:43 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 AM CDT FRI JUL 16 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO SINK SOUTHEAST ACROSS
EAST KANSAS...WEST AND CENTRAL MISSOURI THROUGH THE MORNING HOURS.
THE SEVERE WEATHER THREAT WITH THE REMAINDER OF THIS MORNINGS
THUNDERSTORMS HAS DECREASED SIGNIFICANTLY. HOWEVER...DUE TO THE VERY
MOIST ATMOSPHERIC CONDITIONS TORRENTIAL RAIN WILL BE A PROBLEM WITH
THIS MORNINGS STORMS. AREAS THAT WILL BE PRONE TO FLASH FLOODING
PROBLEMS WILL BE ALONG AND SOUTH OF A LINE FROM MOUND CITY MISSOURI
THROUGH WARRENSBURG.
FOR THIS AFTERNOON...A COLD FRONT WILL SINK THROUGH EAST KANSAS AND
NORTHERN MISSOURI. WHILE THIS MORNINGS THUNDERSTORM ACTIVITY WILL
HELP INHIBIT AFTERNOON CONVECTION ALONG THE FRONT...IF SKIES BEGIN TO
CLEAR OR THE FRONT SLOWS DOWN MUCH...SEVERE THUNDERSTORMS WILL BE
POSSIBLE AGAIN THIS AFTERNOON. IF SEVERE THUNDERSTORMS DO DEVELOP
ALONG THE FRONT...THE AREAS UNDER THE GREATEST THREAT FOR SEVERE
ACTIVITY WOULD BE ALONG AND SOUTH OF A LINE FORM PAOLA KANSAS THROUGH
HIGGINSVILLE TO MOBERLY. THE PRIMARY WEATHER THREATS WOULD BE HEAVY
RAIN...HAIL...AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND SOUTH OF A
LINE FROM PAOLA KANSAS THROUGH HIGGINSVILLE TO MOBERLY.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
CUTTER
In the hours before
Special weather statement, Jul 16, 2:48 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 AM CDT FRI JUL 16 2004
KSZ057-060-MOZ043>045-053-054-161400-
BATES MO-CASS MO-HENRY MO-JOHNSON MO-LINN KS-MIAMI KS-PETTIS MO-
348 AM CDT FRI JUL 16 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 645...IN EFFECT UNTIL 900 AM CDT FRIDAY MORNING.
THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
BATES...CASS...HENRY...JOHNSON AND PETTIS.
IN KANSAS:
LINN AND MIAMI.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
BUTLER...CLINTON...HARRISONVILLE...PAOLA...SEDALIA AND WARRENSBURG.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
CUTTER
Local storm report, Jul 16, 2:56 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 AM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL LIBERTY 39.24N 94.42W
07/16/2004 0.88 INCH CLAY MO LAW ENFORCEMENT
&&
GALocal storm report, Jul 16, 2:58 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 AM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0224 AM HAIL ST JOSEPH 39.76N 94.85W
07/16/2004 1.00 INCH BUCHANAN MO LAW ENFORCEMENT
&&
GALocal storm report, Jul 16, 4:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 AM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0258 AM TSTM WND GST PLATTE CITY 39.36N 94.78W
07/16/2004 58 MPH PLATTE MO OFFICIAL NWS OBS
&&
GALocal storm report, Jul 16, 4:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 AM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0456 AM FLASH FLOOD ST JOSEPH 39.76N 94.85W
07/16/2004 BUCHANAN MO PUBLIC
SEVERAL ROADS CLOSED DUE TO HIGH WATER. WHITEHEAD CREEK
FLOODING.
&&
GALocal storm report, Jul 16, 4:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 AM FLASH FLOOD EDGERTON 39.51N 94.63W
07/16/2004 PLATTE MO TRAINED SPOTTER
HIGHWAY B CLOSED DUE TO FLASH FLOODING. 3.50 INCHES OF
RAIN REPORTED.
&&
GAFlood, Clay
- When
- July 16, 5:00 AM CST to 8:30 AM CST
- Where
- Clay forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.311, -94.421 (the zone’s center; the record gives no point)
The Little Platte River near Smithville crested at 27.24 feet, or 0.24 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Indiana, July 16 to 17, 2004$767,000 · 4 events
- Flash Flooding and Hail in Colorado, July 16, 2004$500,000 · 1.25 in hail · 8 events
- Tornado and Flash Flooding in Missouri, July 16, 2004$233,000 · F0 · 22 events
- Flash Flood in Utah, July 16, 2004$400,000 · 1 event
- Tornado and Hail in Wisconsin, July 16, 2004$77,000 · F0 · 24 events
- Flash Flood and Hail in Mississippi, July 16, 2004$68,000 · 65 kt wind · 19 events
- Hail and Damaging Winds in Iowa, July 16, 2004$23,000 · 57 kt wind · 7 events
- High Surf in Hawaii, July 16 to 17, 20041 injured · 6 events
- Hail and Damaging Winds in Illinois, July 16, 2004$13,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in New Mexico, July 16, 20041 in hail · 3 events
- Flash Flooding in Illinois, July 16 to 17, 2004$2,000 · 2 events
- Hail and Damaging Wind in Florida, July 16, 200461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414112.